Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

August 24, 2018Stearns County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 24, 2018, 5:07 PM CDT for Stearns County, Minnesota. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2018, 5:07 PM CDT (22:07 UTC)
Expired
Aug 24, 2018, 6:15 PM CDT
In force
68 min
Issued by
NWS Twin Cities, MN

County Stearns County, MN

The radar

The Minneapolis radar (KMPX), 138 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

985 
WWUS83 KMPX 242207
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
507 PM CDT FRI AUG 24 2018
 
MNZ049-242315-
Stearns-
507 PM CDT FRI AUG 24 2018

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

Stearns...

At 506 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS over Padua.

LOCATIONS IMPACTED INCLUDE...
Elrosa, Spring Hill and Padua. 

This includes U.S. Highway 71 between mile markers 151 and 161.
 
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4568 9502 4553 9482 4546 9492 4560 9513
TIME...MOT...LOC 2206Z 267DEG 0KT 4558 9497 
$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 24, 2:48 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 24, 2:48 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
248 PM CDT Fri Aug 24 2018

.SHORT TERM...(This evening through Saturday)
Issued at 248 PM CDT Fri Aug 24 2018

Scattered thunderstorms are developing across western MN near the
upper low. The system will continue progressing eastward tonight,
spreading the showers and thunderstorms eastward through mid
evening. The atmosphere just ahead of the upper low has become
moderately unstable with MLCAPE values around 2000J/kg, but
effective shear is quite weak and confined to along the Iowa
border. This should keep thunderstorm activity largely weak, but a
few cells could briefly reach severe limits with a hail threat.
The loss of daytime instability will allow for a gradual weakening
after early-mid evening.

Winds will become light and skies will clear some following the
passage of the upper low center. This will allow widespread dense
fog to form over much of the region overnight. Models are quite
pessimistic with visibilities and will probably need a Dense Fog
Advisory into Saturday morning.

Fog will burn off and stratus will gradually lift late Saturday
morning with skies breaking up by early afternoon. Temperatures
should respond quickly rising into the mid 80s in most locations
for highs.

.LONG TERM...(Saturday night through Friday)
Issued at 248 PM CDT Fri Aug 24 2018

Strong to severe thunderstorms are possible Sunday and through
Tuesday morning. A few tornadoes, large hail, and damaging wind
are possible, along with heavy rain. Cooler weather will settle in
for Tuesday, and Wednesday as high pressure builds across the
region, but southerly winds will return Wednesday night with rain
chances increasing from west to east through Thursday. Looking
ahead, active weather could continue into next weekend as well.

A fairly persistent southwest jet will be in place across the Upper
Midwest for most of next week. There is a subtropical component and
a poler component to this jet. This will create deep layer wind
shear that is favorable for organized thunderstorms, including
supercells. Meanwhile at the surface, southerly flow with bring
dewpoints in the lower 70s by early next week. Couple this with an
elevated mixed layer originating from the Central Rockies, and the
ingredients are in place for the development of 2000-4000 J/kg of
MLCAPE together with deep layer shear of 40-50 kts. This should
support multiple rounds of strong to severe thunderstorms next week.
This set up is pretty consistent among the various forecast model
runs, so confidence is increasing in active weather across parts
of Minnesota and Wisconsin.

There is still uncertainty in the details, such as where the CAPE
gradient will set up, and what types of boundaries will be in place,
as well as the timing of the shortwaves within the aforementioned
southwest flow, but the bottom line is the potential is there for
severe weather Sunday through early Tuesday, and again later in the
week. High temperatures will depend heavily on cloud cover and
convection, so continued with a blended model approach.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 106 PM CDT Fri Aug 24 2018

IFR conditions are in place across most of MN and WI, but
conditions are improving to VFR across western MN. Improving cigs
should reach I-94 and south this afternoon, but IFR cigs will
likely persist through the period at RNH and EAU. Scattered
showers and a few thunderstorms are already developing again near
the upper low to the west and this activity will become more
widespread later this afternoon. Convection will diminish mid
evening. Widespread dense fog will likely develop overnight at all
TAF sites.

KMSP...Should be free of TS for the next couple/few hours until
mid afternoon, then chances increase again into mid evening. IFR
CIGS should improve some this afternoon before deteriorating again
overnight.

/OUTLOOK FOR KMSP/
Sun...MVFR possible in scattered SHRA/TSRA. Winds S 5-15 kt
becoming SW.
Mon...MVFR possible early in scattered SHRA/TSRA. Wind SW 10-20
kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...BORGHOFF
LONG TERM...JRB
AVIATION...BORGHOFF
Hazardous weather outlook, Aug 24, 4:11 PM CDT, 56 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
411 PM CDT Fri Aug 24 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
252115-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
411 PM CDT Fri Aug 24 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected this evening. A couple severe
storms are possible across southern Minnesota.

Widespread dense fog is expected overnight into Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There are several chances for strong to severe storms and heavy
rain next week. At this point the highest chance is late Sunday
through Tuesday morning along and north of I-94.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed across southern Minnesota
this evening.

Borghoff

In the hours before

Special weather statement, Aug 24, 12:08 PM CDT, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1208 PM CDT FRI AUG 24 2018

MNZ078-241745-
Goodhue-
1208 PM CDT FRI AUG 24 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GOODHUE COUNTY...

At 1207 PM CDT, a strong thunderstorm was located near Goodhue, or
near Red Wing, moving northeast at 50 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Red Wing, Goodhue, Welch, Vasa, Wacouta and Frontenac State Park.

This includes U.S. Highway 61 between mile markers 83 and 100.

LAT...LON 4441 9277 4466 9266 4464 9262 4461 9261
      4460 9256 4457 9255 4457 9251 4455 9234
      4435 9264
TIME...MOT...LOC 1707Z 217DEG 43KT 4447 9263

JRB
Special weather statement, Aug 24, 2:12 PM CDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
212 PM CDT FRI AUG 24 2018

MNZ065-242000-
Renville-
212 PM CDT FRI AUG 24 2018

...A SLOW MOVING THUNDERSTORM WITH HEAVY RAIN WILL AFFECT
NORTHWESTERN RENVILLE COUNTY...

At 211 PM CDT, a strong thunderstorm was located over Sacred Heart,
or 20 miles northwest of Redwood Falls, moving east at 5 mph.

Locations impacted include...
Renville and Sacred Heart.

This includes U.S. Highway 212 between mile markers 57 and 67.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4477 9540 4486 9539 4489 9517 4472 9518
TIME...MOT...LOC 1911Z 275DEG 6KT 4478 9534

JRB
Special weather statement, Aug 24, 3:30 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
330 PM CDT FRI AUG 24 2018

MNZ083-084-242130-
Waseca-Blue Earth-
330 PM CDT FRI AUG 24 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BLUE EARTH AND
SOUTHERN WASECA COUNTIES...

At 329 PM CDT, a strong thunderstorm was located near Minnesota Lake,
or 21 miles southeast of Mankato, moving northeast at 20 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Waseca, New Richland, Waldorf and Otisco.

This includes U.S. Highway 14 between mile markers 157 and 165.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4391 9391 4414 9341 4390 9341 4384 9355
      4385 9388
TIME...MOT...LOC 2029Z 242DEG 17KT 4389 9378
Special weather statement, Aug 24, 3:48 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
348 PM CDT FRI AUG 24 2018

MNZ065-242145-
Renville-
348 PM CDT FRI AUG 24 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RENVILLE COUNTY...

At 348 PM CDT, a strong thunderstorm was located over Bechyn, or 12
miles north of Redwood Falls, moving east at 15 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Olivia, Bird Island, Danube and Bechyn.

This includes the following highways...
 U.S. Highway 212 between mile markers 68 and 69, and between mile
markers 74 and 87.
 U.S. Highway 71 between mile markers 86 and 97.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4467 9520 4479 9517 4478 9478 4455 9487
TIME...MOT...LOC 2048Z 286DEG 13KT 4472 9510
Special weather statement, Aug 24, 5:05 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
505 PM CDT FRI AUG 24 2018

MNZ083-084-242315-
Waseca-Blue Earth-
505 PM CDT FRI AUG 24 2018

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

Waseca...Blue Earth...

At 505 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS over Waldorf.

LOCATIONS IMPACTED INCLUDE...
New Richland, Waldorf and Otisco.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4385 9392 4397 9392 4395 9341 4385 9341
TIME...MOT...LOC 2205Z 180DEG 0KT 4390 9362
Special weather statement, Aug 24, 5:07 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
507 PM CDT FRI AUG 24 2018

MNZ049-242315-
Stearns-
507 PM CDT FRI AUG 24 2018

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

Stearns...

At 506 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS over Padua.

LOCATIONS IMPACTED INCLUDE...
Elrosa, Spring Hill and Padua.

This includes U.S. Highway 71 between mile markers 151 and 161.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4568 9502 4553 9482 4546 9492 4560 9513
TIME...MOT...LOC 2206Z 267DEG 0KT 4558 9497

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 8:15 AM CDTSpecial Weather StatementMPXHennepin45 min
Aug 24, 8:59 AM CDTSpecial Weather StatementMPXAnoka, Hennepin46 min
Aug 24, 9:45 AM CDTSpecial Weather StatementMPXAnoka, Hennepin, Ramsey30 min
Aug 24, 10:37 AM CDTSpecial Weather StatementMPXRamsey, Washington38 min
Aug 24, 12:08 PM CDTSpecial Weather StatementMPXGoodhue37 min
Aug 24, 2:12 PM CDTSpecial Weather StatementMPXRenville48 min
Aug 24, 3:30 PM CDTSpecial Weather StatementMPXWaseca60 min
Aug 24, 3:37 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Waseca53 min
Aug 24, 3:48 PM CDTSpecial Weather StatementMPXRenville57 min
Aug 24, 5:05 PM CDTSpecial Weather StatementMPXWaseca70 min
Aug 24, 5:22 PM CDTSpecial Weather StatementMPXSaint Croix83 min
Aug 24, 5:37 PM CDTSpecial Weather StatementMPXPierce83 min
Aug 24, 5:58 PM CDTFlash Flood WarningMPXPierce, Saint Croix3 hr
Aug 24, 6:18 PM CDTSpecial Weather StatementMPXPierce87 min
Aug 24, 6:49 PM CDTSpecial Weather StatementMPXDunn116 min

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.